Vermont, 2018Winter Storm and Winter Weather in Vermont, February 4 to 5, 2018
February 4 to 5, 2018 · NWS BTV · 11 events in 11 counties and zones
A series of low pressure systems moved across central, southern Vermont with a redeveloping coastal low off the New England shoreline. A prolonged period of light to moderate snow fell across the region with scattered heavier snowfalls as well.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A series of low pressure systems moved across central, southern Vermont with a redeveloping coastal low off the New England shoreline. A prolonged period of light to moderate snow fell across the region with scattered heavier snowfalls as well. A widespread 2 to 5 inches of snow fell across the region with 6 to 12 inches across portions of southern VT and the Northeast Kingdom.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Feb 4, 3:49 AM EST, 2 hours 11 minutes earlier.
Area forecast discussion, Feb 4, 3:49 AM EST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
349 AM EST Sun Feb 4 2018
.SYNOPSIS...
Snow showers will become more numerous during the day today as
low pressure tracks north and west of the St. Lawrence Valley,
and a secondary low develops south of New England. A period of
steady light to moderate snow is expected this afternoon into
this evening away from the Champlain Valley associated with
this system, and a mix with rain is also possible in the
southern valleys in south-central Vermont. Another quick moving
low pressure system is expected Tuesday night into Wednesday,
bringing the chance for additional snow.
&&
.NEAR TERM /THROUGH MONDAY/...
As of 347 AM EST Sunday...A Winter Weather Advisory has
been issued for much of the North Country, outside of the wider
valleys. Snow totals of 3 to 6 inches are expected, with locally
higher amounts in the higher terrain.
Warm advection will continue today as low pressure slides from the
Central Plains up into the Saint Lawrence Valley. Temperatures from
the Champlain Valley westward are mainly in the lower to mid 20s,
with teens across eastern VT and portions of the Adirondacks. Light
snow is lifting northward through far northern NY/VT at this hour in
response to a warm frontal passage. This precip will abate somewhat
toward daybreak, but expect snow will spread across the entire
region in earnest by midday as a 850mb jet crosses the region. This
strong southwest flow will leave the Champlain Valley shadowed for a
time, but expect even these areas will see precipitation this
afternoon owing to the jet and digging shortwave energy to our west.
As mentioned above, temperatures will rise through the day, and many
locations will warm into the mid 30s by late afternoon. As such
expect snow will mix with or even change to rain for a time,
particularly in the wider valleys. For those places that remain all
snow, it will be wet snow with low snow-to-liquid ratios. The other
concern for today will be gusty south winds; gusts up to 30 mph will
be possible, especially in the Champlain Valley where winds will be
funneled up the valley.
For tonight into Monday...steady precipitation and warm advection
continue through the evening hours ahead of a strong cold front
approaching from the Great Lakes. This front will push through the
North Country later tonight, dropping temperatures sharply as we
head toward daybreak Monday. The steady precipitation will
transition to mainly mountain showers and any rain will change back
over to snow early Monday morning, eventually coming to an end by
the afternoon. Snow totals will of 3 to 6 inches are expected over
the Adirondacks and much of Vermont from the spine of the Greens
eastward. The wider valleys along the Saint Lawrence, Connecticut
River, and Lake Champlain will get 1 to 3 inches of snow owing to
potential rain/snow mix. Cold advection will prevail much of the day
Monday, and expect early highs as temperatures will fall through the
day.
&&
.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY/...
As of 336 AM EST Sunday...Broad cyclonic flow will continue Monday
night, keeping a cloudy/showery unsettled weather pattern over
the area. Numerous weak disturbances will rotate through the
broader longwave trough, providing better lift for more focused
showers. One such wave will eject out of the central Rockies
Monday night and bring some spotty snow showers to the North
Country Tuesday morning through Tuesday evening. HiRes models
are honing in on a more focused lake effect band that will
develop Tuesday off of Lake Ontario and extend northeastward.
While the heavier snow within the band will remain to our south
and west, expect areas of Saint Lawrence County could pick up a
couple of inches on the tail-end of the band. Elsewhere across
the North Country, expect accumulations under an inch. The
lowest accumulations will occur in the Champlain Valley as
broader southwesterly and channeled southerly flow keep the area
drier. Should only see some flurries within the Champlain
Valley.
Temperatures will be near seasonal norms Monday night and
Tuesday, with lows Monday night in the single digits to low
teens, and highs Tuesday in the 20s.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
As of 336 AM EST Sunday...The progressive pattern will continue
through the week, with a series of quick hitting systems
quickly moving through bringing numerous chances of snow.
Temperatures will remain near normal during the extended forecast
with highs generally in the 20s and lows in the single digits
to teens.
The big picture Tuesday night will feature a departing surface
high off the MidAtlantic Coast and a shortwave digging into the
Rockies within the broader longwave trough. The shortwave will
tap into moisture-rich return flow around the departing surface
high as it digs into the Central Plains. This setup will result
in deep southerly/southwesterly flow setting up over the
southeast US, advecting warm moist air up the East Coast towards
New England Tuesday night through Wednesday. A sharp baroclinic
zone will develop along the boundary between this air mass and
colder, drier air moving in from the Great Lakes region
Wednesday night. As more upper-level waves continue to eject out
of the Rockies northeastward and interact with the baroclinic
zone stretched from southern New England through the Gulf Coast,
cyclogenesis will occur, resulting in multiple weak lows riding
the front and bringing precipitation into New England Wednesday
through Thursday morning.
Current thinking is that we will stay in the cold sector and see
predominantly snow out of the system. Looks like the baroclinic
zone will run through southeastern Vermont, so it is possible
that southeastern portions of the county warning area could see
a touch of rain Wednesday. However, thinking with sub freezing
temperatures throughout the low-levels, the predominant precip
type will be snow, but this could change if the track of the low
shifts further north or west. Due to the decent lapse rates in
the low levels, there doesn't look to be much of a mixed precip
threat. Would expect a pretty clean rain/snow line running to
our south and east. While we will see plowable snow midweek from
this system, the progressive nature of the overall pattern
currently progged by the models is not favorable for a
significant snow event. Stay tuned to the forecast as we get
closer to the event and hammer out more details.
Once the system passes to our east Thursday, expect some
lingering snow showers or flurries and another chance for snow
Friday night.
&&
.AVIATION /09Z SUNDAY THROUGH THURSDAY/...
Through 00z Monday...VFR conditions will prevail through 12z
Sunday with gradually lowering ceilings. Snow will be slow to
move into the region, with visibility remaining AOA 6SM until
12z. Then both ceilings and visibility will lower through the
day with light snow spreading across the region, particularly
Sunday afternoon and evening. Most locations will see visibility
drop into the 1-3 mile range after 18z-21z and remain so
through 04z Mon or so. Ceilings will drop to 1500 ft at most
terminals during this time frame, with local IFR ceilings. Gusty
south winds will become more widespread through the forecast
period as well, with gusts 20-30kt through this afternoon.
Outlook...
Monday: VFR. NO SIG WX.
Monday Night: VFR. NO SIG WX.
Tuesday: Mainly VFR, with local MVFR possible. Chance SHSN.
Tuesday Night: Mainly VFR, with local MVFR possible. Chance SN.
Wednesday: Mainly MVFR and IFR, with areas VFR possible. Definite
SN.
Wednesday Night: Mainly IFR, with areas MVFR possible. Likely SN.
Thursday: Mainly MVFR, with local IFR possible. Slight chance
SHSN.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Winter Weather Advisory from 7 AM this morning to 7 AM EST
Monday for VTZ003-004-006>008-010-016>019.
NY...Winter Weather Advisory from 7 AM this morning to 7 AM EST
Monday for NYZ029-030-034-087.
&&
SYNOPSIS...Hastings
NEAR TERM...Hastings
SHORT TERM...RSD
LONG TERM...RSD
AVIATION...HastingsHazardous weather outlook, Feb 4, 3:15 AM EST, 2 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
315 AM EST Sun Feb 4 2018
NYZ029-030-034-087-VTZ003-004-006>008-010-016>019-050815-
Southeastern St. Lawrence-Southern Franklin-Western Essex-
Southwestern St. Lawrence-Orleans-Essex-Lamoille-Caledonia-
Washington-Orange-Eastern Franklin-Eastern Chittenden-
Eastern Addison-Eastern Rutland-
315 AM EST Sun Feb 4 2018
...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 7 AM
EST MONDAY...
This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NYZ026>028-031-035-VTZ001-002-005-009-011-012-050815-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Western Clinton-Eastern Essex-Grand Isle-Western Franklin-
Western Chittenden-Western Addison-Western Rutland-Windsor-
315 AM EST Sun Feb 4 2018
This Hazardous Weather Outlook is for northern New York, central
Vermont, northwest Vermont and southern Vermont.
.DAY ONE...Today and Tonight.
Snow will spread into the region through the day today and continue
much of tonight. This snow may mix with rain at times this afternoon
and evening, particularly in the southern Champlain Valley and lower
Connecticut River valley. Snow accumulations of 1 to 3 inches are
expected.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
An additional period of accumulating snowfall is possible late
Tuesday night into Wednesday. This system may also result in areas
of slow travel conditions owing to snow covered roadways.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Winter Storm, Eastern Rutland
- When
- February 4, 6:00 AM EST to February 5, 2:00 AM EST
- Where
- Eastern Rutland forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 43.580, -73.037 (the zone’s center; the record gives no point)
A widespread 5 to 10 inches of snow fell across Rutland county with some reports up to 12 inches.
Winter Storm, Western Rutland
- When
- February 4, 6:00 AM EST to February 5, 2:00 AM EST
- Where
- Western Rutland forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 43.580, -73.037 (the zone’s center; the record gives no point)
A widespread 5 to 10 inches of snow fell across Rutland county with some reports up to 12 inches.
Winter Storm, Windsor
- When
- February 4, 6:00 AM EST to February 5, 2:00 AM EST
- Where
- Windsor forecast zone
- Reported by
- CoCoRaHS
A widespread 5 to 10 inches of snow fell across Windsor county.
Winter Weather, Eastern Franklin
- When
- February 4, 7:00 AM EST to February 5, 2:00 AM EST
- Where
- Eastern Franklin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 44.858, -72.912 (the zone’s center; the record gives no point)
A widespread snowfall of 3 to 5 inches occurred.
Winter Weather, Washington
- When
- February 4, 7:00 AM EST to February 5, 2:00 AM EST
- Where
- Washington forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 44.273, -72.615 (the zone’s center; the record gives no point)
A widespread snowfall of 3 to 5 inches occurred.
Winter Weather, Lamoille
- When
- February 4, 7:00 AM EST to February 5, 2:00 AM EST
- Where
- Lamoille forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 44.606, -72.641 (the zone’s center; the record gives no point)
A widespread snowfall of 3 to 5 inches occurred.
Winter Weather, Orange
- When
- February 4, 7:00 AM EST to February 5, 2:00 AM EST
- Where
- Orange forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 44.006, -72.377 (the zone’s center; the record gives no point)
A widespread snowfall of 3 to 5 inches occurred.
Winter Weather, Eastern Addison
- When
- February 4, 7:00 AM EST to February 5, 2:00 AM EST
- Where
- Eastern Addison forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 44.031, -73.141 (the zone’s center; the record gives no point)
A widespread snowfall of 2 to 4 inches occurred.
Winter Storm, Orleans
- When
- February 4, 8:00 AM EST to February 5, 4:00 AM EST
- Where
- Orleans forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 44.829, -72.244 (the zone’s center; the record gives no point)
A widespread 4 to 8 inches of snow fell across Orleans with some reports up to 10 inches.
Winter Weather, Caledonia
- When
- February 4, 8:00 AM EST to February 5, 4:00 AM EST
- Where
- Caledonia forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 44.465, -72.102 (the zone’s center; the record gives no point)
A widespread snowfall of 4 to 7 inches occurred.
Winter Weather, Essex
- When
- February 4, 8:00 AM EST to February 5, 4:00 AM EST
- Where
- Essex forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 44.728, -71.736 (the zone’s center; the record gives no point)
A widespread snowfall of 4 to 7 inches occurred.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Missouri, February 4, 20182 deaths · 23 injured · 2 events
- Winter Storm and Winter Weather in Virginia, February 4, 201829 events
- Winter Weather in North Carolina, February 4, 201826 events
- Heavy Snow and Winter Weather in New York, February 4 to 5, 201816 events
- Winter Weather in Maryland, February 4, 201815 events
- Winter Weather in Nebraska, February 4, 201812 events
- Winter Storm and Winter Weather in West Virginia, February 4, 201811 events
- Damaging Winds and Strong Wind in South Carolina, February 4, 20181 injured · $3,000 · 3 events
- Winter Weather in Indiana, February 4, 20188 events
- Cold in Minnesota, February 4, 20188 events
- Winter Weather in Kansas, February 4, 20188 events
- Extreme Cold in Minnesota, February 4, 20186 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 733040, 733041, 733042, 733045, 733046, 733047, 733048, 733049, 733039, 733043, 733044.